Texas, 2016Winter Weather in Texas, December 8, 2016
December 8, 2016 · NWS SJT · 3 events in 3 counties and zones
An upper level disturbance produced a small band of light snow mainly between northern Tom Green County, Sweetwater and Abilene. Snowfall amounts were light and there were some travel impacts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced a small band of light snow mainly between northern Tom Green County, Sweetwater and Abilene. Snowfall amounts were light and there were some travel impacts. According to the Texas Department of Transportation, bridges and overpasses in this area became snow covered. The heaviest snow fell between Roscoe and Sweetwater, resulting in several wrecks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 7, 11:46 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Dec 7, 11:46 PM CST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1146 PM CST Wed Dec 7 2016
.AVIATION...
/06Z TAFS/
Very challenging flight weather will continue for the next 12
hours. As temperatures continue to decrease tonight, some
terminals may receive a light mix of winter precipitation, in the
form of sleet or snow; however, expect no accumulations. By 18Z
tomorrow, VFR conditions will dominate.
&&
.PREV DISCUSSION... /issued 623 PM CST Wed Dec 7 2016/
AVIATION...
/00Z TAFS/
Look for very challenging flight weather for at least the next 18
hours. A strong cold will move south across West Central Texas
tonight. This front will bring gusty winds from the north. Also,
this front may produce very light sleet or snow, with little if
any accumulations. As the front moves into south Texas tomorrow,
look for winds from the north to diminish and VFR conditions to
return.
PREV DISCUSSION... /issued 353 PM CST Wed Dec 7 2016/
SHORT TERM...
(Tonight and Thursday)
.Patchy ice possible on bridges and overpasses by Thursday morning
as a strong arctic front and light precipitation move into the
area...
Tricky forecast for tonight and tomorrow with a mix of precipitation
possible. An arctic front is poised to plunge southward early this
evening. Temperatures are already at or below freezing in the
Panhandle. Expect the front to move quickly southward after
sunset...clearing the area before midnight. winds behind the front
will gust to 25 mph at times. Temperatures will quickly drop and
fall to around freezing before sunrise.
At the same time, a weak shortwave trough will move across the
area with light precipitation developing after midnight. Best area
to see precipitation will be in a band between I-10 and I-
20...mainly over the Concho Valley. Precipitation will likely
begins liquid, with light freezing rain or freezing drizzle
overnight. as temperatures continue to fall...will see light snow
and light ice pellets mix in. With the ground temperatures and
most road surfaces still rather warm...we are not expecting much
accumulation of ice or snow. May see up to half an inch on grassy
surfaces in the western Concho Valley, with lighter amounts east.
However...as temperatures stay below freezing through the morning,
some light accumulation of ice may develop on bridges, overpasses,
and elevated surfaces. Expect the precipitation to quickly end in
the afternoon, but cold temperatures will remain.
LONG TERM...
(Thursday night through Wednesday)
Cold temperatures are forecast Friday morning across West Central
Texas. Surface high pressure will nose into the area, with winds
becoming light. The only caveat is whether cloud cover will clear
out across the southern and western counties. The current forecast
reflects clouds clearing across most of the forecast area between 12
AM and 6 AM, with overnight low temperatures in the low to mid 20s.
Depending on timing an extent of the decreasing cloud cover, these
temperatures may need to be decreased or increased by a few degrees.
Partly cloudy skies are forecast on Friday, with high temperatures
rebounding into the low to mid 40s. A steady warm up will then ensue
through the weekend, with highs on Saturday back into the mid to
upper 50s and highs on Sunday in the 60s.
The next upper level trough will swing across the Plains Sunday
night, sending a cold front through West Central Texas early Monday
morning. Cooler temperatures and brisk north winds are forecast
Monday, with highs mainly in the 50s and overnight lows in the mid
30s to low 40s. Warmer temperatures are forecast on Tuesday, with
highs back into the 60s. The ECMWF continues to indicate the next
Arctic airmass diving down the Plains on Tuesday, then pushing
through West Central Texas early Wednesday. The GFS keeps the bulk
of this cold airmass well north of the area. For now, temperatures
were trended down for the middle of next week, but may need to be
brought down further, if confidence increases in the ECMWF solution.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 27 34 21 43 / 20 20 0 0
San Angelo 29 34 22 45 / 30 40 0 0
Junction 33 36 24 46 / 20 20 5 0
Brownwood 29 35 22 43 / 20 30 5 0
Sweetwater 25 32 23 42 / 20 20 0 0
Ozona 30 34 23 44 / 20 30 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 7, 3:00 PM CST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
300 PM CST WED DEC 7 2016
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-082100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
300 PM CST WED DEC 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ARCTIC FRONT TONIGHT WILL BRING THE COLDEST CONDITIONS SO FAR
THIS WINTER. HIGHS ON THURSDAY WILL REMAIN IN THE LOWER TO MID
30S...WITH WIND CHILLS IN THE 20S.
IN ADDITION TO THE COLD...THERE IS A SLIGHT CHANCE OF LIGHT SNOW
...LIGHT FREEZING RAIN...OR LIGHT SLEET...STARTING LATE TONIGHT
AFTER MIDNIGHT AND CONTINUING THURSDAY MORNING...SOUTH OF
INTERSTATE 20. IF SNOW DOES DEVELOP...VERY LIGHT ACCUMULATION IS
POSSIBLE ON GRASSY SURFACES. WITH WARM ROAD SURFACES...MOST ROAD
CONDITIONS SHOULD NOT BE AFFECTED FOR MOST AREAS. A FEW SLICK
SPOTS MAY DEVELOP ON BRIDGES AND OVERPASSES. VISIBILITY MAY ALSO
BE REDUCED DUE TO DRIZZLE AND POSSIBLY LIGHT SNOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PRECIPITATION SHOULD END BY THURSDAY AFTERNOON...BUT CLEARING
CONDITIONS WILL LEAD TO VERY COLD TEMPERATURES BY FRIDAY MORNING.
LOWS SHOULD DROP INTO THE 20S...WITH TEENS IN RURAL AND LOW-LYING
AREAS. BE SURE TO PROTECT PIPES...PETS...AND VULNERABLE LIVESTOCK
FROM THE INTENSE COLD. ANOTHER PERIOD OF VERY COLD WEATHER WILL BE
POSSIBLE THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
Winter Weather, Coke
- When
- December 8, 4:30 AM CST to 9:30 AM CST
- Where
- Coke forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
About half an inch of snow was reported 10 miles southwest of Robert Lee or 11 miles northeast of Water Valley at 530 AM.
Winter Weather, Taylor
- When
- December 8, 6:30 AM CST to 9:10 AM CST
- Where
- Taylor forecast zone
- Reported by
- ASOS
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
ASOS reported snow between 630 AM and 910 AM CST. A light dusting of snow was observed across Abilene with only minor impacts to traffic.
Winter Weather, Nolan
- When
- December 8, 6:35 AM CST to 12:35 PM CST
- Where
- Nolan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
Emergency manager reported about an inch of snow in the Sweetwater area. Several wrecks were reported on Interstate 20 between Roscoe and Sweetwater.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Ohio, December 8 to 10, 2016$1.8 million · 5 events
- Lake-Effect Snow in Pennsylvania, December 8 to 10, 2016$550,000 · 3 events
- Lake-Effect Snow in New York, December 8 to 11, 2016$171,000 · 9 events
- Strong Wind in Texas, December 8, 2016$40,000 · 1 event
- Ice Storm and Winter Storm in Oregon, December 8 to 10, 2016$13,000 · 11 events
- Winter Storm in Wyoming, December 8 to 11, 201612 events
- Winter Storm and High Wind in Wyoming, December 8 to 10, 201669 kt wind · 11 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Lake-Effect Snow in Michigan, December 8 to 10, 201610 events
- Ice Storm and Winter Storm in Washington, December 8 to 10, 2016$3,000 · 8 events
- Heavy Snow in Idaho, December 8 to 10, 20168 events
- Extreme Cold in Wyoming, December 8, 20166 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670001, 670000, 669966.